Is the tiredness due to the PMR, the steroids, the depression or a mixture of the lot? How do you handle it?

Sometimes I think it's rather like 'The Dementors' in Harry Potter sucking the soul out of a person - only I feel as if someone has sucked my physical energy out of me - not that I've ever been very energetic. I have a self-referral form for exercise to fill in, so I might get some advice. I stopped gym visits etc. when I had my first hip replacement, and am also limited by finance.

I'm 67 and am now on 10 and 12.5mg prednisolone on alternate days. I am atypical in that this time - unlike four years ago, ny blood tests were normal, but my symptoms were identical, apart from being worse. I see a rheumatologist on the 18th.

12 Replies

  • Hi missrat. I know exactly how you feel , trish29 saying hello to you again . I like your description of the Harry Potter Dementors . I have just been laying on my bed with all my energy drained out of me feeling so low. I know we are on a similar dose of prednisolone and I have always gone through an exhaustion time but it has got much worse lately. I have always put this down to the prednisolone but I am also taking 0.05mg Ramapril and I feel they don't work to well with the pred. We are the same age and we seem to be suffering this PMR journey in a similar way. Like you I am waiting on a Rheumatologist so let's hope they can come up with something. The only answer for exhaustion is as much rest as we can get . Everyday life doesn't always let us do this. I long for the later part of the day when I feel more like the old me before I had PMR. I hope you feel better soon, best wishes Pat -trish29

  • Interesting - I'm on lisinopril - plus a load of other things! I've just come through a 'mini-breakdown' and also have a sinus-type bug at the moment.

    Must go along and pick up my two little post-op rats from the vet. I'll prepare their 'spoiling cage; first - corn on the cob etc.

    Best wishes Ann xx

  • I used to describe the feeling as 'being like a boneless lump' I absolutely had to lie down before I fell in a heap like that.

    I've always felt that it was a mixture of everything contributing to it, the Pred, the PMR, the frustration and very often the guilt I felt at not being able to whizz round like I used to. It does get better as you go down the doses, but even now, on 5mg, I still have the odd day when I just can't get motivated to do anything! I have to remind myself that I am quite a few years older now than I was when I was diagnosed and should expect to have a few off days, but somehow it just doesn't feel right.

    Missrat, many, many years ago I had a white rat as a pet. I used to love the way he would sit up in my hand and polish his whiskers!

  • Hi missrat, the dementors is just the right word to describe the lack of energy, I have been feeling better these last few days but I know not to take anything for granted, live each day as best you can, one day you may have to rest all day, and the next day you can take on the world.

    I am taking my granddaughter to a village fete today so tomorrow who knows what I will be like, but I will cross that bridge tomorrow and hopefully I can sit in the sunshine and knit if I can't do much more.

    It is such a debilitating illness, and I am only 59 , not 60 till November , the doctor gave me a sick note and said "I only have to do this till your 60 ", "no "said I "they have moved the goalposts I can't retire until I am 64 now ,"missed out by about 8 weeks gutted !!!

  • Hello lynabelle so nice to know you have had some better days. What you say is so true about when you do something extra in your daily routine that the exhaustion takes over for as long as it takes to get back on track. Have a lovely day with your granddaughter and take it easy tomorrow. My youngest granddaughter is coming today and tomorrow we have my Daughter-in-laws Birthday BBQ so that will zap the energy levels ..Never mind we have to continue to fight all those Dementors. Enjoy your day and the sunshine and isn't it wonderful having grandchildren? I just wish I could do more with mine!! All the best Pat F. (Trish29).

  • Hi Missrat

    I think we all have the same feeling, I am now down to 5mg preds. Some days I feel I could conquer the world, the next the world has conquered me.

    I work long hours which does not help but I wont give in. I have learnt to pace myself. I look at it like a battle, some days I get pushed back down lifes hill but the next I will push back and regain a little more ground. One day I am going to get to the top of this hill and recapture my life. (When I get there I am going to give myself a medal because I think everyone who is fighting PMR or GCA deserves one.)

  • The last couple of days I've had more pain - I'll be glad when my rheumatology appointment comes. This bug isn't helping . I really have to do some cage cleaning and rearrangement this morning. The two boys look very happy with shorter, healthy tails. I've put their cage-mates - except the one who is awaiting castration, back under supervision.

  • Missrat - love the dementor analogy! Just how I feel too!

    Adelle - agree with you about the medal! Sometimes I feel the top of the hill is so far away and sometimes it seems tantalising close!

    Nothing to do but keep positive and keep going within our limits!

  • Thanks for you comments trish 29 , lets hope the sun shines today and yes having the grandchildren is lovely x x

  • I'm 68, been on steroids since march, and am now down to 9mg. Been told to reduce now by 1mg a month, and expect it to take 15 - 18 months. I usually have high energy levels, and I'm trying to ignore the fatigue - walking, sailing, playing with the grandkids and gardening - but every few days I just go all limp and tired. Bed at 10pm! Not helped by a problem with restless legs - my lovely osteo is working on that. I'm relieved that the fatigue/sleep problems are not just me being a wuss, and hope it improves as my dosage goes down. so far, I'm one of the lucky ones - no complications to date, so I'm trying to be grateful. (Not always succeeding, mind you!) Good wishes to those really struggling.

  • I was put on steroids for GCA i was on them for 4 years. I managed to get off them about 12 month ago with the help of Methatrexate. I am now trying to stop the Methatrexate i an down to 2.5 per week. But my Rheum now tells me i have got Fibromyalgia. I get so tired of the muscle pain and the fatigue. All ways been able to do every thing for my self and now i can`t, and it is making me depressed. I try to get out for a walk every day with the dog but some days its forced medicine, but he as to have his walk every day.

    At least it makes me do it !

  • Hi everyone

    I am a newbie to this site,well if I'm honest to any site,I have been reading your questions and replies for a month or so now,finally got up the courage to write to you all,I'm in so much pain it's unbearable at the moment,my gp has said for the last eight years that I have temporal arteritis and polymyalgia.Got sent to see a neurologist at the start of it all who in his wisdom said it wasn't what the doc was saying,over the years have been to see countless consultants who all say WELL DR ........... Says its not GCA and PMR so it's not,,so needless to say I have spent all these years without a hospital diagnosis although my gp has been treating me with steroids.Went to see a rheumatologist today and HURRAH I finally have a consultant diagnosis.In so much pain at the moment that I had a job to walk into his room,which if I'm honest I think went in my favour,need to go see my gp again soon to see what he says to do about this bout of pain,as the rhummy wants me to slowly come of steroids and go onto methotrexate,can anyone help me with info of what they have felt about methotrexate,I've just been reading up on the net about it and I'm not sure i want to take it with some of the possible side effects,and at its worst it can cause lymphoma.So to the pain in my head and the crippling pain all through my body at the moment I'm living in hope that one of you can help with the methotrexate info enough to calm my worries about it.Sorry I've been so long winded but I really needed to pour my heart out to some one who knows what it all feels like

You may also like...